Carbamazepine-Induced Myoclonic Seizure. A 3-year-old boy with a history of GTCS who developed frequent myoclonic jerks and drop attacks 2 weeks after starting the treatment with carbamazepine (CBZ). Ictal EEG during one of his myoclonic seizures shows a burst of generalized polyspike-and-slow-wave discharge followed by a brief diffuse electrodecrement and 5-Hz theta slowing. Myoclonic seizures and drop attacks disappeared 2 days after stopping CBZ.
CBZ is the most common antiepileptic drug (AED) causing AED-induced seizure worsening. CBZ can both aggravate and induce new seizure types including absence, atonic, or myoclonic seizures in patients with generalized epilepsies. Vigabatrin and gabapentin have been found to induce absence and myoclonic seizures. Benzodiazepines have been reported to precipitate tonic seizures in patients with Lennox–Gastaut syndrome. Lamotrigine has been reported to worsen myoclonic, clonic, and tonic-clonic seizures in the patients with Dravet syndrome.1–3 Therefore, “AED-induced seizure worsening” must be considered in all patients whose seizures are worse with the introduction of the new AED.